Number of canine exposures to pellets increasing annually.
In today's active society, outdoor games are becoming increasingly popular. One common group activity similar to "King of the Mountain" or "Capture the Flag" is paintball, a sport where participants shoot opposing team members with pellets of paint in an effort to eliminate them and win the game. However, most pet owners may not be aware that these paint-filled pellets can be potentially harmful to their canine companions.
Since 2001, the number of cases the ASPCA Animal Poison Control Center receives each year has increased, with over 100 occurring in 2004 alone. "Companion animal owners should be aware of the potential risks," advises Dr. Steven Hansen, Senior Vice President of the ASPCA Animal Poison Control Center, "and take precautions, such as not allowing their pets to accompany them during paintball games, and storing pellets in areas where animals cannot reach them."
According to APCC data, the most common signs seen include vomiting, diarrhea, incoordination, and muscle tremors. "These effects can develop within an hour after ingestion," comments Dr. Hansen. Additionally, weakness, fever, hyperactivity, elevated heart rate, metabolic and electrolyte disturbances as well as blindness, seizures and even death could result in severe cases.
"Paintballs typically consist of ingredients such as polyethylene or dipropylene glycol, glycerin, sorbitol, mineral oil, dye, water and ground pig skin, and can come in packages of 1,500 or more," says Dr. Hansen. "Because of the large packaging, it is not uncommon to see ingestions involving large quantities of pellets." In one case, a 10 month-old, 45-pound Boxer died after eating more than 350 paintballs. While it is not clear why dogs eat so many pellets or just how many paintballs can produce illness, clinical signs have occurred in dogs consuming as few as 10 pellets.
If dog owners suspect their pet may have ingested paintballs, appropriate veterinary care should be sought immediately to avoid life-threatening clinical problems.